Ozempic Maker Sued Over Alleged Side Effect Sending Patients to ER
Attorneys believe there could soon be thousands of cases against the company.
Ozempic has taken the world by storm over the past year. While the semaglutide injection was approved by the U.S. Food and Drug Administration (FDA) as a treatment for people with type 2 diabetes, its popularity has skyrocketed recently, as celebrities have started taking the drug off-label to quickly shed pounds. But as Ozempic and other drugs like it have become more widespread, patients have started reporting some unexpected and painful symptoms that may be linked to the medication. Now, the maker of Ozempic is being sued. Read on to find out about the new lawsuit and the alleged side effect behind it.
Patients have started being diagnosed with a serious stomach condition.
Ozempic and its sister drug Wegovy—which is prescribed for weight loss—have both become popular in the weight-loss space, because they contain semaglutide, a medication that works by mimicking the natural hormone GLP-1.
This hormone slows down food as it passes through the stomach, which helps to decrease people's appetites by making them feel fuller for longer. But problems can arise when it slows digestion down too much, according to CNN.
The outlet recently reported on several cases of Ozempic or Wegovy patients being diagnosed with serious stomach conditions. Joanie Knight from Angie, Louisiana, and Emily Wright, a teacher in Toronto, told CNN that they have been diagnosed with severe gastroparesis, otherwise known as stomach paralysis—which their doctors believe was either caused or exacerbated by their use of Ozempic.
"I wish I never touched it. I wish I'd never heard of it in my life," Knight told CNN. "It has cost me money. It cost me a lot of stress; it cost me days and nights and trips with my family. It's cost me a lot, and it's not worth it. The price is too high."
Ozempic's maker is now being sued over this alleged side effect.
The potential connection between semaglutide injections and stomach paralysis is now at the center of a new lawsuit. Personal injury law firm Morgan & Morgan announced on Aug. 2 that it had filed a lawsuit against Novo Nordisk, the maker of Ozempic, and Eli Lily and Co., which manufactures a similar weight-loss drug called Mounjaro, CBS News reported.
Paul Pennock and Jonathan Sedgh, the attorneys heading the lawsuit, said that the suit is based on Novo Nordisk and Eli Lily's "failure to warn" patients about the potential side effect of gastroparesis.
"It is our opinion that these drugs are causing these problems. We think that the evidence is sufficient for us to be able to prove it or we would not have filed the case, and we intend to file many more in the coming days and weeks," Pennock said during a Zoom conference, per CBS News.
Some patients have sought treatment at the ER.
Morgan & Morgan's new lawsuit represents a case involving a woman from Louisiana who had taken both Ozempic and Mounjaro at the recommendation of her doctor. Jacklyn Bjorklund, 44, has not been officially diagnosed with gastroparesis yet, but she has sought emergency medical treatment because of her crippling stomach issues.
"Her problems have been so severe that she's been to the emergency room multiple times, including last weekend," Pennock said during the conference. "She's actually even thrown up so violently that she's lost teeth."
The firm is also investigating injuries from 400 other clients who claim that they developed gastroparesis after taking these weight-loss drugs. They expect that the litigation against these manufacturers could eventually involve thousands of cases across the U.S., Financial Times reported.
"Many people are experiencing constant vomiting," Pennock said. "I don't mean once a week, I mean every day, all the time. I mean, so bad that these people are going to the emergency room for their vomiting."
The maker of Ozempic said it's known that these drugs can cause gastrointestinal issues.
Gastroparesis affects the "normal spontaneous movement of the muscles in your stomach," which prevents your stomach from emptying in a normal way, according to the Mayo Clinic. This condition "can interfere with normal digestion, cause nausea, vomiting and abdominal pain," the organization explains on its website.
But there is nothing on the labels of Ozempic or Wegovy that warns patients about the risks of gastroparesis, CNN reported.
Despite this, Novo Nordisk, the maker of both drugs, told Best Life in a previous statement that gastrointestinal issues are "well-known side effects" of GLP-1 medications.
"For semaglutide, the majority of GI side effects are mild to moderate in severity and of short duration. GLP-1's are known to cause a delay in gastric emptying, as noted in the label of each of our GLP-1 RA medications. Symptoms of delayed gastric emptying, nausea and vomiting are listed as side effects," the statement said.
The drugmaker added, "Patient safety is of utmost importance to Novo Nordisk. We recommend patients take these medications for their approved indications and under the supervision of a healthcare professional. We are continuously monitoring the safety profile of our products and collaborate closely with authorities to ensure patient safety, including adequate information on gastrointestinal side effects in the label."